Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 10, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 6, 2011, 12:05 PM PDT for Los Angeles County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2011, 12:05 PM PDT (19:05 UTC)
- Expired
- Jul 6, 2011, 3:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 55 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:02 PM PDT | FLASH FLOOD | 5 Nne Big Pines, CA | RELAYED BY CHP...SEVERAL VEHICLES STOPPED...ANTELOPE HWY AT 263RD ST E...FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 7.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 2088 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
909
WGUS56 KLOX 061905
FFWLOX
CAC037-062200-
/O.NEW.KLOX.FF.W.0010.110706T1905Z-110706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1205 PM PDT WED JUL 6 2011
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE EASTERN SAN GABRIEL MOUNTAINS AND ADJACENT FOOTHILLS IN
SOUTHWEST CALIFORNIA
* UNTIL 300 PM PDT
* AT 1155 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE EASTERN SAN
GABRIEL MOUNTAINS. THESE STORMS WERE NEARLY STATIONARY...AND WERE
PRODUCING RADAR ESTIMATED RAINFALL RATES OVER 1.5 INCHES PER HOUR.
FLASH FLOODING WILL BE LIKELY ACROSS THE WARNING AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
BALDY...WRIGHTWOOD...FALLING SPRINGS...BIG PINES...AND INCLUDE HIGHWAYS
2 AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3424 11766 3422 11766 3421 11767 3431 11804
3446 11806 3445 11765 3434 11765 3434 11764
3427 11764
$$
GOMBERG2 follow-up statements
791
WGUS76 KLOX 061940
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
1240 PM PDT WED JUL 6 2011
CAC037-062200-
/O.CON.KLOX.FF.W.0010.000000T0000Z-110706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
1240 PM PDT WED JUL 6 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR THE
EASTERN SAN GABRIEL MOUNTAINS AND ADJACENT FOOTHILLS IN EAST CENTRAL
LOS ANGELES COUNTY...
AT 1225 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG AND NEARLY STATIONARY THUNDERSTORMS ACROSS
THE EASTERN SAN GABRIELS. THE STORMS EXTENDED FROM THE NORTHEASTERN
PORTION OF THE STATION BURN AREA EASTWARD TO THE SAN BERNARDINO
COUNTY LINE. VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...WITH
DOPPLER RADAR ESTIMATING RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR
A FEW MILES SOUTHWEST OF WRIGHTWOOD. THE HIGH INTENSITY RAINFALL WILL
LIKELY CAUSE FLASH FLOODING IN PORTIONS OF THE WARNING AREA...WHICH
INCLUDES WRIGHTWOOD...BIG PINES...FALLING SPRINGS...AS WELL AS THE
NORTHEAST PORTION OF THE STATION BURN AREA. MAJOR ROADWAYS AT RISK FOR
FLOODING INCLUDE HIGHWAYS 2 AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3424 11766 3422 11766 3421 11767 3431 11804
3446 11806 3445 11765 3434 11765 3434 11764
3427 11764
$$
GOMBERG057
WGUS76 KLOX 062205
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
305 PM PDT WED JUL 6 2011
CAC037-062211-
/O.EXP.KLOX.FF.W.0010.000000T0000Z-110706T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
305 PM PDT WED JUL 6 2011
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE EASTERN SAN GABRIEL MOUNTAINS
IN LOS ANGELES COUNTY...
AT 3 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DIMINISHING
THUNDERSTORM ACTIVITY ACROSS THE EASTERN SAN GABRIEL MOUNTAINS IN LOS ANGELES
COUNTY. HOWEVER...ADDITIONAL STORMS MAY DEVELOP ACROSS THIS REGION THIS
AFTERNOON...PROMPTING ADDITIONAL WARNINGS. EARLIER THIS AFTERNOON...STRONG
THUNDERSTORMS IN THE EASTERN SAN GABRIEL RANGE PRODUCED RADAR ESTIMATED
RAINFALL RATES AS HIGH AS 3 INCHES PER HOUR...ABOUT 5 MILES SOUTHWEST OF
WRIGHTWOOD. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE
ANTELOPE VALLEY.
LAT...LON 3424 11766 3422 11766 3421 11767 3431 11804
3446 11806 3445 11765 3434 11765 3434 11764
3427 11764
$$
GOMBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:15 AM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 6, 10:15 AM PDT, 1 hour 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1015 AM PDT WED JUL 6 2011 ...UPDATED AVIATION SECTION... .SYNOPSIS... HIGH PRESSURE OVER THE FOUR CORNERS WILL LINGER THROUGH THURSDAY. MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO THE REGION... BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY TO THE MOUNTAINS AND DESERTS...AND ABOVE NORMAL TEMPERATURES. AN UPPER TROUGH WILL MOVE INTO THE WEST COAST FRIDAY AND SATURDAY...AND LINGER THROUGH EARLY NEXT WEEK...RETURNING NIGHT THROUGH MORNING LOW CLOUDS TO COASTAL AND VALLEY AREAS...AND BRINGING COOLER WEATHER. && .SHORT TERM (TODAY-FRI)...FORECAST IN GOOD SHAPE TODAY. THE EXPECTATION IS THAT IT WILL BE A VERY SIMILAR DAY AS TUESDAY IN ALL RESPECTS, INCLUDING TEMPERATURES AND THUNDERSTORM CHANCES. HAD A FAIR AMOUNT OF DEBRIS CLOUDS FROM THE DECAYING MCS OVER AZ LAST NIGHT AND THAT MAY DELAY THE DEVELOPMENT BY AN HOUR OR SO BUT THERE SHOULD BE ENOUGH ATMOSPHERIC LIFT TO GET THINGS GOING THIS AFTERNOON. CERTAINLY PWATS ARE SUFFICIENT AT BETWEEN 1.5 AND 2 INCHES. VBG SOUNDING WAS WETTER THAN TUESDAY BUT STABILITY PARAMETERS WERE STILL MARGINAL AT BEST SO CONFIDENCE DEFINITELY HIGHER FOR THUNDERSTORMS OVER LA/VTU COUNTIES THAN FURTHER NORTH, ESPECIALLY WITH THE MID LEVEL DEBRIS CLOUDS STILL LINGERING ACROSS SLO COUNTY THIS MORNING. FLASH FLOOD WATCH LOOKS GOOD AS THERE IS AMPLE MOISTURE AND WEAK STEERING WINDS SO ANY STORMS THAT DO FORM WILL NOT MOVE VERY FAST, SIMILAR TO THE LAST COUPLE DAYS. ***FROM PREVIOUS DISCUSSION*** THE OVERALL UPPER PATTERN WILL CHANGE LITTLE TONIGHT AND THU...WITH AN UPPER HIGH NEAR THE FOUR CORNERS REGION CONTINUING TO SEND MONSOONAL MOISTURE WEST NORTHWESTWARD INTO THE FCST AREA. EXPECT LITTLE IF ANY IN THE WAY OF NIGHT THRU MORNING LOW CLOUDS TONIGHT/THU. THERE WILL BE ANOTHER CHANCE OF SHOWERS/TSTMS ACROSS THE MTNS...IN THE ANTELOPE VALLEY AND ACROSS THE INTERIOR VLYS OF SLO AND SBA COUNTIES THU AFTERNOON AND EVENING. WITH CONTD WEAK FLOW ALOFT...FLASH FLOODING MAY BE A THREAT ONCE AGAIN. TEMPS ON THU SHOULD BE ABOUT THAT SAME AS THOSE REACHED TODAY...AND POSSIBLY EVEN A BIT HIGHER IF THERE IS MORE SUNSHINE. A TROUGH WILL MOVE INTO THE PAC NW THU NIGHT AND FRI. WHILE THE MID LEVEL FLOW SHOULD TURN SWLY AS THIS OCCURS...THERE MAY BE ENOUGH RESIDUAL MONSOONAL MOISTURE FOR A SLIGHT CHANCE OF TSTMS...MAINLY ACROSS THE MTNS OF L.A. AND VTU COUNTIES AND THE ANTELOPE VALLEY. THE MARINE LAYER MAY TRY TO REORGANIZE THU NIGHT/FRI...AND EXPECT PATCHY LOW CLOUDS/FOG TO PUSH INTO CSTL SECTIONS. TEMPS WILL PROBABLY BE DOWN A FEW DEGREES IN MOST AREAS ON FRI AS HGTS/THICKNESSES DROP AND ONSHORE FLOW INCREASES. .LONG TERM (SAT-TUE)...AS THE FIRST TROUGH MOVES INTO THE WESTERN STATES AND WEAKENS...ANOTHER TROUGH WILL MOVE THRU THE ERN PACIFIC AND INTO THE W COAST OVER THE WEEKEND...WITH A BROAD TROUGH LINGERING THRU EARLY NEXT WEEK. THIS SHOULD KICK ANY MONSOONAL MOISTURE E OF THE REGION BY SAT...WITH A RETURN TO A MORE ROBUST MARINE LAYER...WITH NIGHT THRU MORNING LOW CLDS AND FOG IN CSTL AND PROBABLY SOME VALLEY AREAS FROM SAT THRU TUE. ADDITIONAL COOLING WILL TAKE PLACE ACROSS THE REGION ON SAT...WITH TEMPS POSSIBLY BELOW NORMAL...AT LEAST W OF THE MTNS...THEN MOSTLY MINOR CHANGES IN TEMPS ARE EXPECTED SUN THRU TUE. && .AVIATION...06/1705Z EXPECT MID LEVEL CLOUD DEBRIS TO PUSH INTO LOS ANGELES COUNTY DURING NEXT FEW HOURS...REMNANTS OF LAST NIGHT'S THUNDERSTORM COMPLEX OVER AZ. BY 19-20Z...EXPECT TSRA TO DEVELOP ACROSS MOUNTAINS AND ANTELOPE VALLEY. THERE COULD BE MODERATE TO STRONG UDDF NEAR THUNDERSTORMS. STORMS SHOULD QUIET DOWN AFTER 04Z. AS FAR AS STRATUS IS CONCERNED...FEEL THAT MID LEVEL MOISTURE WILL INHIBIT THE DEVELOPMENT OF LOW CLOUDS AND FOG TONIGHT FOR THE MOST PART. HOWEVER...WOULD SAY THERE IS 20-30 PERCENT CHANCE OF IFR CIGS TO DEVELOP ACROSS PORTIONS OF THE COAST...WITH GREATEST PROBABILITY AT KSMX. KLAX...MODERATE CONFIDENCE WITH 18Z TAF. MID LEVEL CLOUDS PUSHING IN FROM THE EAST TODAY...WITH BRIEF CIGS LIKELY BETWEEN 21Z-03Z. OTHERWISE VFR CONDITIONS LIKELY TO PREVAIL...BUT A 20 PERCENT CHANCE OF IFR CIGS TO DEVELOP AFTER 08Z. KBUR...MODERATE CONFIDENCE WITH 18Z TAF. MID LEVEL CLOUDS PUSHING IN FROM THE EAST TODAY...WITH BRIEF CIGS LIKELY BETWEEN 21Z-03Z. OTHERWISE VFR CONDITIONS LIKELY TO PREVAIL...BUT A 20 PERCENT CHANCE OF IFR CIGS TO DEVELOP AFTER 08Z. && .LOX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH (SEE LAXFFALOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...WOFFORD/BRUNO AVIATION...GOMBERG SYNOPSIS...DB WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 6, 6:00 AM PDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT WED JUL 6 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-071300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT WED JUL 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...IN THE ANTELOPE VALLEY AND IN THE CUYAMA VALLEY TODAY. SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND FLASH FLOODING. * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...IN THE ANTELOPE VALLEY AND CUYAMA VALLEYS...AND THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY THURSDAY AFTERNOON AND EVENING. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DB
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:14 PM PDT | Flash Flood Warning | LOX | Los Angeles | 2 hr |
| Jul 5, 7:33 PM PDT | Special Weather Statement | LOX | Ventura | 57 min |
| Jul 6, 3:31 AM PDT | Flash Flood Watch | LOX | Santa Barbara | 17 hr |
| Jul 6, 1:28 PM PDT | Flash Flood Warning | LOX | Ventura | 3 hr |
| Jul 6, 1:55 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Jul 6, 4:56 PM PDT | Special Weather Statement | LOX | 49 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.